Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 12, 2010, 5:27 PM CDT for Faribault County, Martin County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2010, 5:27 PM CDT (22:27 UTC)
- Expired
- Apr 12, 2010, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Faribault County, MN, Martin County, MN
The radar
The Minneapolis radar (KMPX), 145 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 5:27 PM CDT | HAIL 1 | 1 N East Chain, MN | |
| Apr 12, 5:50 PM CDT | HAIL 1.5 | 4 S Granada, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3408 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
755 WUUS53 KMPX 122227 SVRMPX MNC043-091-122330- /O.NEW.KMPX.SV.W.0002.100412T2227Z-100412T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 527 PM CDT MON APR 12 2010 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA... SOUTHEASTERN MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA... * UNTIL 630 PM CDT * AT 523 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF FAIRMONT...AND MOVING EAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE... BLUE EARTH... EAST CHAIN... GUCKEEN... HUNTLEY... INTERSTATE 90 BETWEEN BLUE EARTH AND FAIRMONT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4374 9411 4353 9406 4352 9437 4366 9449 TIME...MOT...LOC 2224Z 257DEG 13KT 4358 9436 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
110 WWUS53 KMPX 122250 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 550 PM CDT MON APR 12 2010 MNC043-091-122330- /O.CON.KMPX.SV.W.0002.000000T0000Z-100412T2330Z/ FARIBAULT MN-MARTIN MN- 550 PM CDT MON APR 12 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL MARTIN AND WESTERN FARIBAULT COUNTIES UNTIL 630 PM CDT... AT 544 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES EAST OF FAIRMONT...MOVING NORTHEAST AT 15 MPH. IN ADDITION...AT 527 PM...QUARTER SIZE HAIL WAS REPORTED 1 MILE NORTH OF EAST CHAIN WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLUE EARTH...GUCKEEN AND HUNTLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4353 9428 4367 9440 4374 9411 4353 9406 TIME...MOT...LOC 2248Z 246DEG 13KT 4360 9428 WIND...HAIL <50MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:13 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Apr 12, 1:13 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 113 PM CDT MON APR 12 2010 .DISCUSSION... MAIN FORECAST CONCERNS DEAL WITH ONGOING CONVECTION...BOUNDARY INTERACTION AND HOW THE INSTABILITY/UPPER LEVEL FORCING INTERACTS WITH CONVECTION LATER TONIGHT. IN ADDITION...HOW WILL LEFTOVER BOUNDARY INTERACTION TONIGHT PLAY A ROLE ON CONVECTION TUESDAY. WILL BE MAINLY CONCENTRATING ON THE SHORT TERM AS THIS TIME PERIOD REMAINS THE MOST ACTIVE. LATEST SFC ANALYSIS INDICATED THAT A WARM FRONTAL BOUNDARY WAS ACROSS NORTHWESTERN IOWA...WITH CONTINUED CONVECTION FIRING ALONG THIS BOUNDARY...AND NORTH OF IT IN FAR SOUTHWEST MN. WEAK MESO-LOW WAS ALSO NOTED IN REGIONAL RADAR ACROSS NORTH CENTRAL IA WITH EARLIER MORNING CONVECTION. ANOTHER WEAKENING STORM WAS ACROSS THE ND/SD BORDER...NORTH OF ABR WHICH MAY PLAY HAVOC ON CONVECTION LATER THIS AFTN/EVENING ACROSS WESTERN MN...INTO EAST CENTRAL MN IF CONVECTION TO THE SOUTH DECREASES AND ALLOWS FOR THIS MOISTURE/BOUNDARY TO MOVE NORTHWARD. ANOTHER PROBLEM IS WITH CONVECTION ACROSS NORTHERN ND WHICH MAY LEAD TO MORE CONVECTION LATER TONIGHT ACROSS CENTRAL MN. AM LEANING TOWARD HIGHER PERCENTAGES ALONG AND NORTH OF THE MINNESOTA RIVER VALLEY WHICH IS MODELED BY THE LATEST RUC13 OVERALL CONVECTIVE TRENDS. MOISTURE ADVECTION CONTINUES TO MOVE NORTHWARD ACROSS SOUTHERN/CENTRAL MN THIS AFTN/EVENING WHICH SEEMS REASONABLE DUE TO THE AMOUNT OF MOISTURE ALREADY ALONG THE MN/IA BORDER. ALTHOUGH THERE WILL REMAIN SOME SUBTLE PROBLEMS IF CONVECTION CONTINUES TO FIRE ACROSS NORTHWEST IA. WILL ADJUST AS NECESSARY DURING THE AFTN. ONCE THE INITIAL MOISTURE/WAA BOUNDARY MOVES NORTH OF THE FA...OR AT LEAST NORTH OF I-94...ANY CHCS TO THE SOUTH ACROSS SOUTHERN MN WILL BE ISOLATED IN NATURE. K-INDEX REMAIN HIGH FOR SCATTERED SHRA/TSRA ALONG AND NORTH OF I-94 THRU TUESDAY MORNING WHICH IS CURRENTLY REFLECTED IN POPS/WX. ALTHOUGH INSTABILITY WILL BE HIGHEST ACROSS WESTERN MN...SVR WX THREAT IS POSSIBLE ALONG THE SD/MN BORDER LATER THIS AFTN/EVENING BEFORE DIURNAL TRENDS TAKE OVER. SEE SPC DISCUSSION FOR LATEST INFORMATION. BY LATE TUESDAY/EARLY WEDNESDAY...THE MAIN COLD FRONTAL BOUNDARY WILL BEGIN TO AFFECT WESTERN MN WITH A THIN LINE OF INSTABILITY TO WORK WITH. THIS WILL LIKELY LEAD TO ISOLATED/SCATTERED SHRA WITH EMBEDDED TSRA. LATER WEDNESDAY AFTN...AND MAINLY DUE TO THE UPPER LEVEL PATTERN WHICH WILL KEEP THE FRONTAL BOUNDARY FROM MOVING TOO FAST...CAPE INCREASE TO 1000 J/KG WHICH MAY LEAD TO SVR WX. HOWEVER...SHEAR VALUES ARE MARGINAL...SO A FEW STRONG STORMS WITH SMALL HAIL WILL BE THE MAIN THREAT. ANOTHER PROBLEM ON IS THE UPPER LEVEL PATTERN WHICH IS MORE CONDUCIVE OF A SLOWLY FRONTAL PASSAGE. THEREFORE KEPT CONTINUED CHCS OF TSRA/SHRA ON THURSDAY. EXTENDED PERIOD IS DEPENDENT ON THE UPPER LEVEL PATTERN AND THE MEAN TROUGHS ACROSS THE WEST AND EAST COASTS. THE 8-14 DAY 50H ANOM PATTERN HAS BEEN CONSISTENT WITH THIS TYPE OF SCENARIO WHICH WILL LEAD TO COOLER TEMPERATURES BEYOND FRIDAY ALONG WITH LITTLE PRECIPITATION CHCS. ..JLT.. && AVIATION.../18Z TAF ISSUANCE/ CONVECTION IN SC MN HAS BCM LESS WDSPRD AS BEST INSTAB AND STRONGER FORCING IS ACRS IA. XPCT THESE STORMS TO RMNS S OF TAF SITES. DRY AMS HAS IMPEDED NWRD PRGRESS. SHWRS A FEW TSTMS DVLPG IN NE SODAK INTO NODAK SHUD MAKE SM PRORESS SEWRD ALNG TKNS LINES AS THEY HV SM ELEVATED INSTABL AND 850MB WWA TO HELP THEM ALNG. KEPT TAFS VFR WITH PCPN EXPCTD TO REMAIN HI BASED IN DRY AMS. VSBYS SHUD ALSO RMN GNRLY VFR. GUSTY SE WNDS SHUD TURN MR ELY THIS EVE AS WRMFNT BCMS ANCHORED ACRS N IA. .KMSP...DRY SELY FLOW HAS IMPEDED PCPN. PCPN DVLPG IN DKTS MAY AFFECT TAF ABT 22Z AND CONTG THRU ABT 03Z...BUT XPCT HIGH BASED BASES AND VSBYS TO ALSO RMN VFR. GUSTY SE WINDS BCMG MR ELY AS WRMFNT BCMS ANCHORED ACRS N IA. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JLT/BAP
Hazardous weather outlook, Apr 12, 3:47 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 347 PM CDT MON APR 12 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 132100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 347 PM CDT MON APR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THROUGH TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA TONIGHT. HAIL IS POSSIBLE OVER SOUTH CENTRAL OR WEST CENTRAL MINNESOTA. AREA RIVERS AND STREAMS WILL CONTINUE TO FALL...BUT REMAIN ELEVATED ACROSS THE UPPER MINNESOTA RIVER VALLEY. SEE THE HYDROLOGY SECTION OF OUR WEBSITE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN EARLY TUESDAY...AND THEN OVER THE ENTIRE OUTLOOK AREA WEDNESDAY AND WEDNESDAY EVENING. A WARM FRONT WILL BE LIFTING THROUGH THE AREA EARLY TUESDAY...FOLLOWED BY A WEAK COOL FRONT ON WEDNESDAY. AT THIS TIME...THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS IS LOW. AREA RIVERS AND STREAMS WILL CONTINUE TO FALL...BUT REMAIN ELEVATED ACROSS THE UPPER MINNESOTA RIVER VALLEY. SEE THE HYDROLOGY SECTION OF OUR WEBSITE FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING FOR MAINLY SOUTH CENTRAL MINNESOTA. JLT
In the hours before
Special weather statement, Apr 12, 4:06 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 406 PM CDT MON APR 12 2010 MNZ091-122145- MARTIN- 406 PM CDT MON APR 12 2010 AT 358 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTHEAST OF DUNNELL. THIS STORM WAS MOVING EAST AT 20 MPH. TRAINED SPOTTERS REPORTED HALF INCH HAIL WITH THIS STORM. ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF TRIMONT. THIS STORM WILL LIKELY PRODUCE HALF INCH HAIL AS WELL AS IT MOVES EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... SHERBURN. FOXLAKE. WELCOME. WILBERT. FAIRMONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4384 9448 4351 9433 4351 9486 4384 9485 TIME...MOT...LOC 2102Z 272DEG 18KT 4360 9472
Local storm report, Apr 12, 4:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 4 S WELCOME 43.61N 94.62W
04/12/2010 M0.88 INCH MARTIN MN LAW ENFORCEMENT
NICKEL SIZE HAIL WAS COVERING THE GROUND.
&&
JLTLocal storm report, Apr 12, 4:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 SSW WELCOME 43.61N 94.65W
04/12/2010 E1.00 INCH MARTIN MN PUBLIC
QUARTER SIZE HAIL WAS COVERING THE GROUND.
&&
JLTSpecial weather statement, Apr 12, 4:53 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 453 PM CDT MON APR 12 2010 MNZ082-091-122245- MARTIN-WATONWAN- 453 PM CDT MON APR 12 2010 AT 449 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES EAST OF ORMSBY. THIS STORM WAS MOVING EAST AT 20 MPH. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ORMSBY. SOUTH BRANCH. TRUMAN. LEWISVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4398 9438 4382 9438 4382 9468 4393 9474 TIME...MOT...LOC 2153Z 260DEG 17KT 4386 9462
Local storm report, Apr 12, 5:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 NNE EAST CHAIN 43.60N 94.29W
04/12/2010 E0.88 INCH MARTIN MN LAW ENFORCEMENT
&&
JLTLocal storm report, Apr 12, 5:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 S FAIRMONT 43.57N 94.46W
04/12/2010 E0.88 INCH MARTIN MN PUBLIC
HAIL LASTED FOR APPROXIMATELY 10 MINUTES.
&&
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 6:35 AM CDT | Special Weather Statement | MPX | Brown | 25 min |
| Apr 12, 3:21 PM CDT | Special Weather Statement | MPX | Martin | 39 min |
| Apr 12, 4:06 PM CDT | Special Weather Statement | MPX | Martin | 39 min |
| Apr 12, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 49 min |
| Apr 12, 4:53 PM CDT | Special Weather Statement | MPX | Watonwan | 52 min |
| Apr 12, 6:56 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.